Texas, 2024

Flooding and Hail in Texas, April 18 to 20, 2024

April 18 to 20, 2024 · NWS FWD · 6 events in 5 counties and zones

An upper level disturbance and a cold front produced one round of thunderstorms the evening of Thursday April 18, a few of which contained large hail. The front eventually stalled, setting the stage for a second round of thunderstorms (this time elevated above the frontal layer) on the night of the 19th and continuing into the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level disturbance and a cold front produced one round of thunderstorms the evening of Thursday April 18, a few of which contained large hail. The front eventually stalled, setting the stage for a second round of thunderstorms (this time elevated above the frontal layer) on the night of the 19th and continuing into the 20th. A few storms produce marginally severe hail, and heavy rain generated flooding in a few locations in North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 18, 1:24 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 18, 1:24 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
224 PM CDT Thu Apr 18 2024

...New Long Term...

.SHORT TERM... /Issued 140 PM CDT Thu Apr 18 2024/
/Through Friday Night/

An active afternoon is in store for some of us across North and
Central Texas as a fairly decent cold front continues its way
across the region. As of 1 pm, surface analysis shows the front
entering the northwestern zones from Montague to Stephens
counties. Isolated to scattered showers and storms are still
expected to develop this afternoon and evening as the front moves
through. While the overall timing of the storms hasn't changed
much from previous forecasts, some of the latest high-res models
are pushing storm initialization closer to 5-6 pm and perhaps
just east of the I-35 corridor. Based on the latest ACARs
soundings, it looks like the environment is still capped, but
surface heating through the afternoon should help with buoyancy.
There is a potential that storms won't develop or remain very
isolated until the the front moves east of I-35 into East Texas.
Not everyone will see showers/storms as the front moves through
their location. With very high instability in place, IF storms are
able to develop, they will be capable of becoming severe with
large hail as the main threat. Very large hail (up to 2.5 inches
in diameter) can't be ruled out with some of the more intense
supercells. The threat for damaging winds will be there as well,
especially with some of the storm clusters. The tornado threat is
low, but we can't completely discard a brief spin-up with any
bowing segment. The good news is that the threat for storms and
severe weather for any location is brief as the front steadily
pushes eastward through this evening.

Most of the activity should be east of us after midnight, but
breezy northerly winds will continue through tomorrow morning.
Dry and cooler conditions are expected on Friday with high
temperatures staying in the 60s and 70s under mostly cloudy
skies.

Sanchez

&&

.LONG TERM... /NEW/
/Friday Night Through Next Thursday/

...Scattered to numerous showers and storms expected Saturday
with the potential for localized heavy rainfall and flooding
concerns...

Large scale forcing will increase across the Southern Plains this
weekend as a mid-level shortwave trough approaches from the
southwest. Height falls will start overspreading the state Friday
night, inducing stronger warm and moist advection overtop the cool
near-surface airmass left behind by today's cold front. The
ascending air should first yield thickening cloud cover with a
broad area of showers and thunderstorms developing overnight in
response to the strengthening low level jet.

NAM forecast soundings show the boundary layer will be strongly
capped making surface-based convection unlikely Friday evening.
Moderately strong elevated instability amid the ongoing isentropic
ascent should still lead to a rapid increase in the coverage of
showers and thunderstorms after midnight Saturday. The severe hail
threat will be inhibited by the tall, skinny CAPE profiles
(weaker parcel accelerations) in the forecast soundings. However,
steep mid-level lapse rates and adequate deep layer shear should
still support some instances of at least small hail Friday night
into Saturday morning.

The shortwave trough will eject across the region on Saturday as
the front continues to slowly push towards the coast. Scattered to
numerous showers with embedded thunderstorms are expected to
develop across the region with the area of greatest coverage
shifting from North Texas and the Big Country (Saturday morning
and afternoon) to Central and East Texas (Saturday evening/night).
Though a few strong storms cannot be completely ruled out,
widespread cloud cover and rain should limit heating/instability
and the overall potential for severe weather. The main concern on
Saturday will be localized heavy rainfall, especially in areas
where the soils are still saturated from heavy rainfall over the
past few weeks. Additionally, training storms and heavier
convective rain rates may lead to flood issues including minor
river flooding. Generally, 1-2.5 inches is expected though
isolated higher amounts are possible. The higher totals are
concentrated mostly near and east of the I-35 corridor.

In the wake of the departing shortwave, rain chances will end
Sunday morning from west to east as subsidence increases over the
region. After a weekend of well-below normal temperatures (highs
in the 60s, lows in the 40s/50s), temperature recovery will begin
early next week as the surface high shifts east and south winds
return amid mostly clear skies. Dry conditions should prevail
through mid-week before a potential Alberta Clipper positions
North and Central Texas beneath northwest flow ahead of a
developing western CONUS upper trough. As expected, there is
little model agreement beyond Day 7 (Wednesday) so this portions
of the forecast is likely to change over the weekend.

12

&&

.AVIATION... /Issued 140 PM CDT Thu Apr 18 2024/
/18Z TAFs/

Concerns...Thunderstorms chances this afternoon. Breezy conditions
through Friday morning.

VFR cigs have returned to most sites as a cold front approaches
the DFW Metroplex. Showers and storms are still expected to
develop along the front during the afternoon and evening hours.
Based on the most recent high-res guidance, a few storms may
develop near the DFW sites between 21-23Z, and 01-03Z at KACT. To
account for this potential, we introduced a TEMPO TSRA for all
the sites. This activity should be east of the sites in the
evening as the front continues to move east/southeast. Gusty
northerly winds are also expected behind the front, staying breezy
through early Friday morning.

Another round of low cigs is forecast to arrive early Friday
morning with MVFR ceilings prevailing through much of the day.
Otherwise, surface winds will remain from the northeast around
10-15kt.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    56  70  59  65  50 /  20   5  80  90  90
Waco                59  73  62  70  51 /  30   5  50  80 100
Paris               54  67  54  59  48 /  40  10  80  90  80
Denton              52  68  55  62  47 /  10   5  80  90  90
McKinney            54  68  56  63  48 /  20   5  80  90  90
Dallas              57  71  59  64  51 /  20   5  80  90  90
Terrell             56  70  57  65  49 /  40   5  70  90 100
Corsicana           59  72  61  70  51 /  30   5  50  80 100
Temple              60  74  63  73  51 /  40   5  40  80 100
Mineral Wells       53  68  56  64  47 /  10   5  80  90  90

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 18, 1:19 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
219 PM CDT Thu Apr 18 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
219 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms will accompany a cold front this afternoon
and evening. A few storms may become severe with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional storm chances will arrive this weekend with the passage of
an upper level disturbance. A few storms may become strong with small
hail and locally heavy rain possible.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible this afternoon and evening.

The radar

The Ft Hood radar (KGRK), 133 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flood. Local standard time, as filed.

Hail, Hamilton

When
April 18, 4:07 PM CST
Where
Hamilton County, 2.38 mi NNW of Mc Girk
Measured
2.25 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
31.580, -98.350

Hail, Mills

When
April 18, 4:17 PM CST
Where
Mills County, 5.38 mi NNE of Center City
Measured
1.75 in hail
Property damage
$7,000
Reported by
Social Media
Coordinates
31.540, -98.380

A social media image indicated golf ball sized hail in eastern Mills County.

Hail, Mills

When
April 18, 4:23 PM CST
Where
Mills County, 6.56 mi SSW of Mullin
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
31.470, -98.730

Broadcast media reported ping pong ball sized hail just west of Goldthwaite.

Hail, Denton

When
April 20, 5:00 AM CST
Where
Denton County, 0.58 mi W of Sanger Lane Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.370, -97.160

A public report indicated quarter sized hail in Sanger.

Flood, Tarrant

When
April 20, 5:22 PM CST to 6:45 PM CST
Where
Tarrant County, 2.76 mi N of Keller to 2.8 mi N of Keller
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.970, -97.250

Emergency management reported road closures on Highway 377 near the Marshall Ridge neighborhood 3 miles south-southwest of Roanoke, TX due to high water from heavy rain.

Flood, Wise

When
April 20, 5:56 PM CST to 6:45 PM CST
Where
Wise County, 2.37 mi SSE of Bryan to 3.77 mi S of Bryan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.070, -97.400

Emergency management reported that CR 4730 in Wise County became impassable due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174825, 1174826, 1174827, 1174828, 1174822, 1174824.